Try it
Pediatrics · Systemic paediatrics: Somogyi effect in type 1 diabetes
Sample itemA 10-year-old with type 1 diabetes on twice-daily regular and NPH insulin has fasting blood glucose of 280 mg/dL with morning ketonuria. A 3 a.m. glucose check is 48 mg/dL. What is the right adjustment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Reduce the evening NPH insulin dose
Nocturnal hypoglycaemia triggers counter-regulatory hormones, producing rebound morning hyperglycaemia (Somogyi effect). The remedy is to lower the evening intermediate-acting insulin, not to raise it, and to check overnight glucose.
Option by option
A. Reduce the evening NPH insulin dose (correct)
Correct. Lowering the evening NPH dose prevents the nocturnal hypoglycaemia and its rebound.
B. Increase the morning regular insulin dose
More morning regular insulin does not address the night-time low.
C. Add rapid-acting insulin at bedtime
Bedtime rapid-acting insulin would add to the risk of hypoglycaemia overnight.
D. Increase the evening NPH insulin dose
Raising the evening dose would deepen the night-time hypoglycaemia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?